1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Insulin & Migraine, How do I cope?

Discussion in 'Ask A Question' started by nr2k, Aug 29, 2008.

  1. nr2k

    nr2k · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Hi, I am now finally going onto insulin to control type 2. A low dose of Lantus once a day. I also suffer from migraine, and can often not eat or drink anything due to the associated nausea. The usual way I cope is to take a migraine pill and sleep it off. Now I am going to be on insulin I am really worried that if I get a migraine I will also end up with a hypo. The advice from the nurse is to carry on with the insulin, even if I have a migraine, and eat, or sip a sugary drink. I know that if I have a severe migraine I will not be able to do this. I feel that I can not go ahead and start to take the insulin, if I am not able to cope when I get a migraine. How can I deal with this?
     
  2. Katharine

    Katharine · Well-Known Member

    Messages:
    819
    Likes Received:
    32
    Trophy Points:
    48
    The lantus is to help your pancreas deal with background high blood sugar levels and on its own it is not designed to cover meals. You should therefore not get hypos even if you don't eat for say 24 hours or so.

    Is there anything you could use for the nausea. Suppositories or injections can work if you are as debilitated as you seem to be with these migraines.
     
  3. stabatha

    stabatha · Well-Known Member

    Messages:
    76
    Likes Received:
    0
    Trophy Points:
    26
    I agree with katherine, although a type 1, If I ever get a migraine and can't eat I only stop my fast acting , never the slow and I haven't had a hypo yet whilst suffering a migraine. and as you are on a low dose anyway it shouldn't be a problem.
     
  4. SilverAndEbony

    SilverAndEbony · Well-Known Member

    Messages:
    139
    Likes Received:
    0
    Trophy Points:
    36
    My BF gets bad migraines - he ends up vomiting for 12 hours at least sometimes! Thankfully I'm the one with type 2 diabetes so he doesn't the problem of managing his blood glucose levels when he's ill.

    He has discussed his migraines, especially the nausea, with our GP. She has prescribed him some powders which are faster acting than migraine tablets and include a good anti-sickness drug. You can buy the powder (I forget what it is called!) from the pharmacist, but you have to have a note from your doctor or something as it's very strong. It is also very expensive, but I would hope you could get it on prescription. Martin hasn't had one of his 2-days-off-work migraines since he started using the new medication. 8)
    I'd suggest seeing your GP about the migraines to see what they can do to help on that front.

    I hope you get your migraines sorted. Take care,

    SilverAndEbony
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook